My two year old daughter was affected by malaria 9 months back we took proper course and also the follow up course of 6 weeks. After 2 months post 6 weeks she was infected again by malaria and now again she is getting fever and fear this could be malaria again.
If you suspect she might have malaria again it is important you go and get her tested immediately, as then the doctor can prescribe appropriate treatment. This is particularly important for young children, as they are most susceptible to severe malaria. You should also try to find out what type of malaria she had/has. Repeated attacks of malaria can occur three ways. The first is re-infection – the first infection was cured by the medication, but then your daughter was exposed to malaria again, through the bite of an infected mosquito. Preventative measures, such as making sure she sleeps under a long-lasting insecticide treated bednet, can help reduce the risk of re-infection. Secondly, it could be what is called “recrudescence” – this is when the treatment brings the number of parasites in the blood below detectable levels, and low enough so that symptoms subside.
However, once the treatment course stops, the parasite is able to replicate in the blood again, and symptoms return. This is rare if the full, proper course of medication is taken – in most circumstances, Coartem (artemether plus lumefantrine) should be the first line of treatment and it is very effective against preventing recrudescence. Finally, there is relapse. This only occurs with two species of malaria: Plasmodium vivax and Plasmodium ovale. In this case, the parasite is cleared from the blood by the treatment, but some parasites escape by laying dormant in the liver. These can then reactivate weeks, months or even years after the initial infection. Normal malaria medication can be given to treat relapses of infection, but an additional drug, called primaquine, should also be given, to kill the remaining dormant liver stages. Your doctor should be able to tell you whether he would recommend this drug for your child – they should also be tested for G6DP deficiency prior to taking the drug.